Format

Send to:

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2008 Feb;28(2):271-80. doi: 10.1592/phco.28.2.271.

Restless legs syndrome induced by escitalopram: case report and review of the literature.

Author information

  • 1Department of Clinical Pharmacy, School of Pharmacy, School of Medicine, University of Colorado Health Sciences Center, Denver, CO 80045, USA. Robert.Page@uchsc.edu

Abstract

Restless legs syndrome (RLS) is a sensorimotor disorder characterized by distressing sensations deep inside the limbs, typically occurring at bedtime or rest. These paresthesias involve an irresistible urge to move the limb, which provides temporary relief but at the expense of sleep and quality of life. The pathophysiology of RLS has been related to dopaminergic pathway dysfunction, thereby aligning it closely with depression from both pathophysiologic and treatment perspectives. Certain antidepressant drugs, including the selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs), may induce or exacerbate RLS. We describe the case of a 34-year-old woman with no history of RLS who came to the emergency department with acute decompensated heart failure. After 7 days of hospitalization, she was waitlisted to receive a heart transplant. Her mood became depressed, and she requested a psychiatric consultation; escitalopram 10 mg at bedtime was started. Within 2 days of starting therapy, she developed very severe (determined by a score based on an RLS symptom rating scale) RLS symptoms, warranting the discontinuation of escitalopram. Within 2 days of stopping therapy, her RLS symptoms improved considerably (rated as mild). One week later, the patient was rechallenged with a lower dose of escitalopram, and her very severe RLS symptoms reappeared. Within 2 days of stopping escitalopram, her RLS symptoms again improved, with complete resolution 1 week later. Using the Naranjo adverse drug reaction probability scale, which assesses the probability of a drug causing an adverse event, the patient's score was 9, indicating a definite adverse drug reaction. Although published case reports have linked fluoxetine, sertraline, citalopram, paroxetine, and mirtazapine to RLS, this is the first report, to our knowledge, of escitalopram as a cause of RLS. Based on this case and additional data published with other SSRIs and SNRIs, we believe that escitalopram should be added to the list of agents that can induce RLS.

PMID:
18225972
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk